Alert archive / New York / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS Binghamton, NY

May 22, 2014Madison County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 22, 2014, 2:57 PM EDT for Madison County, Onondaga County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2014, 2:57 PM EDT (18:57 UTC)
Expired
May 22, 2014, 3:30 PM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Madison County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:39 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:46 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 22, 1:46 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT THU MAY 22 2014

.SYNOPSIS...
A SLOW MOVING FRONTAL COMPLEX WILL BRING THE LIKELIHOOD OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.  SHOWERY
WEATHER WILL LINGER ON FRIDAY...AND EVEN INTO SATURDAY...WITH AN
UPPER LEVEL DISTURBANCE IN THE VICINITY. DRY AND WARM WEATHER
SHOULD RETURN FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE...
MINOR ADJUSTMENTS. SOME CLEARING OCCURRING IN THE WEST IN THE WARM
SECTOR. NO TRIGGER THE REST OF THE MORNING. IN THE FAR SOUTHEAST A
CLUSTER OF THUNDERSTORMS MOVING OUT. NE A FEW SHOWERS. SO QUIET
MIDDAY WHILE WE WAIT FOR DRIER COOLER AIR ALOFT WITH THE COLD
FRONT THIS AFTN. TSTORMS WILL DEVELOP OVER THE AREA THEN GET WORSE
IN THE EAST WHERE THE SPC SLIGHT RISK OF SEVERE IS.

400 AM UPDATE...
OUR AREA IS IN BETWEEN TWO AREAS OF RAIN AT THE MOMENT, WITH
PATCHY DENSE FOG DUE TO THE RAIN THAT HAS ALREADY FALLEN IN SPOTS
OVERNIGHT. WHILE SCT. SHOWERS AND THUNDER ARE POSSIBLE AREA WIDE
THROUGH MID MORNING, MAIN FOCUS WILL BE CLOSER TO THE SURFACE WARM
FRONT NOW JUST OVER THE SOUTHWEST PART OF THE CWA. WHILE THIS
FRONT IS HARD TO ANALYZE JUST BASED ON SURFACE OBS, IT IS LIKELY
SOMEWHERE OVER THE WESTERN SOUTHERN TIER/WESTERN NY BASED ON
UPSTREAM CONVECTION THAT CONTINUES TO DEVELOP AND PROPAGATE
SOUTHEAST. WE CONTINUE TO MONITOR POTENTIAL FOR HEAVY RAIN WITH
RADAR TRENDS SHOWING CONVECTION MOVING FROM NORTHEST TO SOUTHEAST,
OR GENERALLY OVER THE SAME AREA. SO FAR WE HAVE BEEN LUCKY WITH ONLY A
NARROW STRIPE OF STORM TOTALS APPROACHING AN INCH AND MOST OF THE
CONVECTION SHOWING SOME MOVEMENT. TRAINING POTENTIAL WILL HAVE TO
BE WATCHED CAREFULLY GIVEN WHAT HAPPENED LAST NIGHT IN WESTERN
NY/NORTHERN PA, ALONG WITH RADAR TENDENCIES THUS FAR. WOULD NOT
RULE OUT A SHORT TERM FLASH FLOOD WATCH IF ONE SPECIFIC AREA CAN
BE NARROWED DOWN BUT MUCH TOO UNCERTAIN RIGHT NOW TO DO ANYTHING.

PART OF OUR AREA REMAINS IN A SLIGHT RISK FOR SEVERE WEATHER,
ROUGHLY FROM KBGM SOUTH AND EAST. IT WILL BE IN THIS AREA THAT WE
STAND THE BEST SHOT AT GETTING INTO THE WARM SECTOR, JUST AHEAD OF
THE COLD FRONT/OCCLUSION.  MODEL CAPES VARY GREATLY, WITH THE NAM
SHOWING CLOSE TO 1400 J/KG AT KAVP WHILE THE GFS IS CLOSER TO 400.
BASED ON THE RADAR FROM LAST NIGHT WHERE WE HAD SOME PRETTY
HEALTHY CORES UP TO 20KT WITH LITTLE INSTABILITY, THE THREAT FOR
HAIL/BRIEF WIND ISSUES SEEMS REASONABLE IN THE AREAS JUST
HIGHLIGHTED.

GRADUALLY AS WE HEAD INTO THE AFTERNOON THE WARM FRONT MENTIONED
ABOVE WILL LIFT NORTH, WHILE OCCLUDING, AS A SURFACE LOW PRESSURE
MOVES ACROSS LAKE ONTARIO. WITH THE FRONT LINGERING AROUND WE
CAN'T RULE OUT A SHOWER OR T-STORM FOR ANYBODY BUT THE SLIGHT
MOVEMENT EAST, WILL SHIFT THE HIGHEST POPS EAST OF I-81. THIS WILL
BE THE CASE RIGHT THROUGH TONIGHT, WITH CHANCES FOR THUNDER
DIMINISHING AFTER 02Z.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
400 AM UPDATE...
UPPER LEVEL AND SURFACE LOW MOVE OVER THE AREA FRIDAY WITH SHOWERS
BECOMING MORE NUMEROUS BY AFTERNOON WITH DAYTIME HEATING. SOME
THUNDER IS POSSIBLE, ESPECIALLY FAR EAST. BEST CHANCES FOR
SHOWERS FRIDAY, WILL GRADUALLY TAPER A BIT BY SATURDAY AS THE
INFLUENCE OF THE UPPER LOW SLIDES OFF THE COAST. STILL, WITH
MOISTURE AROUND SHOWER CHANCES WILL CONTINUE RIGHT INTO SATURDAY
EVENING.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
2 PM TUE UPDATE...

A FAIRLY PROGRESSIVE UPPER LEVEL FLOW PATTERN. THE START OF THE
LONG TERM STILL IN NW FLOW ON THE BACK SIDE OF AN UL TROF. DRYING
WITH WAA ALOFT AS SFC HIGH PRESSURE MOVES SLOWLY EAST TO BE OVER
THE AREA SUNDAY NIGHT. BUILDING UL HEIGHTS. MONDAY MAY REMAIN DRY
STILL BUT FRONTS APPROACH AND LINGER INTO WED. SHOWERS AND TSTORMS
MON NGT TO AT LEAST WED. UL WEAK RIDGE BREAKS DOWN THIS SAME TIME
PERIOD AND A TROF DEVELOPS BACK OVER SE CANADA.

FOLLOWED WPC GUIDANCE. NEAR NORMAL TO START BECOMING WARMER THAN
NORMAL MONDAY TO WED. PRECIPITATION SHOULD BE CLOSE TO NORMAL BUT
THUNDERSTORMS COULD BRING ISOLATED HEAVY RAIN STARTING MONDAY
NIGHT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR IS EXPECTED IN AN EVOLVING CUMULUS LAYER ALL TAF SITES IN NE
PA AND C NY THIS AFTERNOON. SCT TSRA FORMING AND AT TIMES CUD RESTRICT
VSBYS TO MVFR/IFR FOR 30 TO 60 MINUTES AT BEST AT KAVP...KBGM...AND
KITH. POTENTIAL FOR LARGE HAIL AND GUSTY WINDS SHUD A STORM
DIRECTLY HIT A TAF SITE. ACVTY WILL WIND DOWN AFTER A COLD FRONT
PASSES BY THIS EVE. AFTER FROPA...I SEE AN MVFR CIG LAYER
BUILDING SOUTHWARD ACRS ALL TAF SITES AND REMAIN IN TACT BTWN 4Z
AND 12-14Z...THEN VFR IN A SC/CU LAYER.

WINDS WILL BE W TO NORTHWEST 5 TO 10 KNOTS.

OUTLOOK...

FRI NGT THROUGH SAT...MVFR POSSIBLE IN SCT SHWRS.

SAT NGT THROUGH MON...VFR.

TUE...MVFR SHRA/TSRA POSSIBLE.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN/TAC
NEAR TERM...HEDEN/TAC
SHORT TERM...HEDEN
LONG TERM...TAC
AVIATION...DJN
Hazardous weather outlook, May 22, 12:56 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1256 PM EDT THU MAY 22 2014

NYZ015>018-022>025-231700-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-
1256 PM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AHEAD OF AND
ALONG A COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL IF THEY DEVELOP OVER THE SAME
AREAS. IN ADDITION, LIGHTNING, SMALL HAIL, AND BRIEF GUSTY WINDS
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-072-
231700-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1256 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 172 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AHEAD OF AND
ALONG A COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL IF THEY DEVELOP OVER THE SAME
AREAS. IN ADDITION, THUNDERSTORMS WILL HAVE LIGHTNING, AND
POSSIBLY LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 22, 2:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             WELTONVILLE             42.20N  76.25W
05/22/2014  M0.88 INCH       TIOGA              NY   PUBLIC

&&

EMG
Local storm report, May 22, 2:29 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 NNE GILBERTSVILLE     42.50N  75.31W
05/22/2014  M1.00 INCH       OTSEGO             NY   PUBLIC

&&

EMG
Local storm report, May 22, 2:31 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 NNE GILBERTSVILLE     42.50N  75.31W
05/22/2014  M1.25 INCH       OTSEGO             NY   PUBLIC

&&

CORRECTED EVENT

EMG
Local storm report, May 22, 2:35 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
235 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             2 S SPENCER             42.19N  76.49W
05/22/2014  M1.00 INCH       TIOGA              NY   PUBLIC

&&

EMG
Special weather statement, May 22, 2:50 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT THU MAY 22 2014

NYZ018-036-221945-
MADISON NY-ONONDAGA NY-
250 PM EDT THU MAY 22 2014

...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ONONDAGA AND
SOUTHWESTERN MADISON COUNTIES...

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FABIUS...AND MOVING EAST
  AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DERUYTER AT 310 PM EDT...
  DE RUYTER AT 315 PM EDT...
  SHEDS AT 320 PM EDT...
  ERIEVILLE AT 330 PM EDT...
  GEORGETOWN AT 335 PM EDT...
  WEST EATON AND PIERCEVILLE AT 340 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4288 7562 4273 7567 4272 7588 4274 7589
      4279 7590 4278 7610 4278 7616 4294 7611

RHB
Local storm report, May 22, 2:55 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             APALACHIN               42.07N  76.17W
05/22/2014  M0.88 INCH       TIOGA              NY   PUBLIC

&&

EMG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:54 PM EDTSpecial Weather StatementBGMCortland66 min
May 21, 10:55 PM EDTSpecial Weather StatementBGMChenango50 min
May 21, 10:59 PM EDTSpecial Weather StatementBGMTioga61 min
May 21, 11:50 PM EDTSpecial Weather StatementBGMChenango55 min
May 22, 12:43 PM EDTSpecial Weather StatementBGMOtsego32 min
May 22, 1:07 PM EDTSpecial Weather StatementBGMSchuyler23 min
May 22, 1:12 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Tompkins, Yates63 min
May 22, 1:23 PM EDTSpecial Weather StatementBGMOneida52 min
May 22, 1:25 PM EDTSevere Thunderstorm WarningBGMOneida50 min
May 22, 1:59 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga, Tompkins61 min
May 22, 2:07 PM EDTSpecial Weather StatementBGMOtsego53 min
May 22, 2:11 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego64 min
May 22, 2:21 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga39 min
May 22, 2:44 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga46 min
May 22, 2:50 PM EDTSpecial Weather StatementBGMMadison55 min
May 22, 3:12 PM EDTSevere Thunderstorm WarningBGMDelaware63 min
May 22, 3:27 PM EDTSpecial Weather StatementBGMMadison48 min
May 22, 3:39 PM EDTSevere Thunderstorm WarningBGMChenango, Madison66 min
May 22, 3:44 PM EDTSevere Thunderstorm WarningBGMChenango46 min
May 22, 4:23 PM EDTSpecial Weather StatementBGMSullivan37 min
May 22, 4:26 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware49 min
May 22, 4:41 PM EDTSpecial Weather StatementBGMBroome49 min
May 22, 4:49 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango41 min
May 22, 5:10 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan65 min
May 22, 5:39 PM EDTSpecial Weather StatementBGMSullivan66 min
May 22, 5:57 PM EDTSpecial Weather StatementBGMOneida63 min
May 22, 6:13 PM EDTSpecial Weather StatementBGMDelaware62 min
May 22, 7:11 PM EDTSpecial Weather StatementBGMOneida64 min
May 22, 8:42 AM EDTSpecial Weather StatementBGMLackawanna48 min
May 22, 1:24 PM EDTSpecial Weather StatementBGMLuzerne36 min
May 22, 1:56 PM EDTSpecial Weather StatementBGMLuzerne34 min
May 22, 2:07 PM EDTAreal Flood AdvisoryBGMLuzerne6 hr
May 22, 2:12 PM EDTSpecial Weather StatementBGMLuzerne48 min
May 22, 2:21 PM EDTAreal Flood AdvisoryBGMLuzerne6 hr
May 22, 3:36 PM EDTSpecial Weather StatementBGMWayne54 min
May 22, 5:31 PM EDTSpecial Weather StatementBGMWayne59 min
May 22, 6:46 PM EDTSpecial Weather StatementBGMWayne59 min
May 22, 7:57 PM EDTSpecial Weather StatementBGMLackawanna, Wayne33 min

Nearby

Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.